Skip to content
magnesium citrate pills and muscle deterioration?
avatar
newgirl2010 posted:
I just had my annual gyno visit today. I mentioned I was on magnesium citrate pills (600 mgs) to help with constipation. I have not noticed any ill effects from the pills or this dosage. My doctor said (upon asking her about it) high dosages could have an adverse effect on muscle. I didn't inquire further--thinking I would find my answer via google. But haven't been able to find information as to why magnesium might be bad for my muscles. Any ideas? She wasn't talking about my stomach or intestinal tract either. Note: the magnesium simply makes me regular, I don't get diarrhea as a result.

Also, she didn't do a pap on me this year. I found this unusual as I have had a pap every year since I was sixteen. She mentioned this was a new guideline/policy. Just thought that was interesting...aren't paps one of the main ways to find cervical cancer?
Reply
 
avatar
georgiagail responded:
Magnesium Citrate can be an effective laxative (it is sometimes used as a prep for a colonoscopy) but in some it can cause weakness in muscles. However, since you haven't noticed this, then don't worry about it.

http://www.webmd.com/drugs/mono-2202-MAGNESIUM CITRATE - ORAL.aspx?drugid=522&drugname=Magnesium Citrate Oral&source=0

Gail
 
avatar
georgiagail responded:
Let's try this again...

Magnesium Citrate is an excellent laxative but in some, it can cause muscle weakness:

http://www.webmd.com/drugs/mono-2202-MAGNESIUM CITRATE - ORAL.aspx?drugid=522&drugname=Magnesium Citrate Oral&source=0

Gail
 
avatar
newgirl2010 replied to georgiagail's response:
I am familiar with the bottle of magnesium citrate that works truly as a laxative. The pills, however, just have the effect of keeping me regular...normal stool, etc. There must be a significant difference in dosage between the pill and liquid form. I haven't noticed muscle weakness, though I am a bit of a weakling. perhaps i should scale back to 400 mgs.
 
avatar
georgiagail replied to newgirl2010's response:
Yes; the liquid product has considerably more magnesium citrate than your pills. Again, if you don't notice any symptoms, it is unlikely this 600 mgs is causing any issues.

Gail


Helpful Tips

Hysterectomy
I am having heavy bleeding and sever pain with it every month that it affects my daily living when I have it I even had to drop out of ... More
Was this Helpful?
16 of 27 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.